Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy

A case report Tina Dietrich

Patrik Schatz, Ahmed Aldayel, Ibrahim Taskintuna, Ehab Abdelkader, Marco Mura

Research output: Contribution to journalArticle

Abstract

Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal detachment and vision loss, which was managed with a single bilateral intravitreal bevacizumab injection. The serous retinal detachment subsided with partial recovery of vision. Conclusions: Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy is a rare complication nowadays. In this case, it seems that excessive photocoagulation exceeded the energy-absorbing capacity of the retinal pigment epithelium, leading to a disruption of the blood-retinal barrier. A single injection of bilateral intravitreal bevacizumab was sufficient to control the serous retinal detachment. This effect may have been due to a reduction of vascular leakage resulting from the mechanism of action of this drug. No complications were noted from the injection. Caution should be exerted when attempting bilateral panretinal photocoagulation.

Original languageEnglish (US)
Article number265
JournalJournal of Medical Case Reports
Volume11
Issue number1
DOIs
StatePublished - Sep 19 2017
Externally publishedYes

Fingerprint

Light Coagulation
Retinal Detachment
Diabetic Retinopathy
Intravitreal Injections
Blood-Retinal Barrier
Retinal Pigment Epithelium
Vision Disorders
Type 1 Diabetes Mellitus
Blood Vessels
Injections
Pharmaceutical Preparations
Bevacizumab

Keywords

  • Case report
  • Optical coherence tomography
  • Panretinal photocoagulation
  • Proliferative diabetic retinopathy
  • Serous retinal detachment
  • Wide-field imaging

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy : A case report Tina Dietrich. / Schatz, Patrik; Aldayel, Ahmed; Taskintuna, Ibrahim; Abdelkader, Ehab; Mura, Marco.

In: Journal of Medical Case Reports, Vol. 11, No. 1, 265, 19.09.2017.

Research output: Contribution to journalArticle

Schatz, Patrik ; Aldayel, Ahmed ; Taskintuna, Ibrahim ; Abdelkader, Ehab ; Mura, Marco. / Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy : A case report Tina Dietrich. In: Journal of Medical Case Reports. 2017 ; Vol. 11, No. 1.
@article{3f40be296f7f4d1f8f86da465da3a23c,
title = "Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy: A case report Tina Dietrich",
abstract = "Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal detachment and vision loss, which was managed with a single bilateral intravitreal bevacizumab injection. The serous retinal detachment subsided with partial recovery of vision. Conclusions: Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy is a rare complication nowadays. In this case, it seems that excessive photocoagulation exceeded the energy-absorbing capacity of the retinal pigment epithelium, leading to a disruption of the blood-retinal barrier. A single injection of bilateral intravitreal bevacizumab was sufficient to control the serous retinal detachment. This effect may have been due to a reduction of vascular leakage resulting from the mechanism of action of this drug. No complications were noted from the injection. Caution should be exerted when attempting bilateral panretinal photocoagulation.",
keywords = "Case report, Optical coherence tomography, Panretinal photocoagulation, Proliferative diabetic retinopathy, Serous retinal detachment, Wide-field imaging",
author = "Patrik Schatz and Ahmed Aldayel and Ibrahim Taskintuna and Ehab Abdelkader and Marco Mura",
year = "2017",
month = "9",
day = "19",
doi = "10.1186/s13256-017-1424-y",
language = "English (US)",
volume = "11",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy

T2 - A case report Tina Dietrich

AU - Schatz, Patrik

AU - Aldayel, Ahmed

AU - Taskintuna, Ibrahim

AU - Abdelkader, Ehab

AU - Mura, Marco

PY - 2017/9/19

Y1 - 2017/9/19

N2 - Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal detachment and vision loss, which was managed with a single bilateral intravitreal bevacizumab injection. The serous retinal detachment subsided with partial recovery of vision. Conclusions: Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy is a rare complication nowadays. In this case, it seems that excessive photocoagulation exceeded the energy-absorbing capacity of the retinal pigment epithelium, leading to a disruption of the blood-retinal barrier. A single injection of bilateral intravitreal bevacizumab was sufficient to control the serous retinal detachment. This effect may have been due to a reduction of vascular leakage resulting from the mechanism of action of this drug. No complications were noted from the injection. Caution should be exerted when attempting bilateral panretinal photocoagulation.

AB - Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal detachment and vision loss, which was managed with a single bilateral intravitreal bevacizumab injection. The serous retinal detachment subsided with partial recovery of vision. Conclusions: Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy is a rare complication nowadays. In this case, it seems that excessive photocoagulation exceeded the energy-absorbing capacity of the retinal pigment epithelium, leading to a disruption of the blood-retinal barrier. A single injection of bilateral intravitreal bevacizumab was sufficient to control the serous retinal detachment. This effect may have been due to a reduction of vascular leakage resulting from the mechanism of action of this drug. No complications were noted from the injection. Caution should be exerted when attempting bilateral panretinal photocoagulation.

KW - Case report

KW - Optical coherence tomography

KW - Panretinal photocoagulation

KW - Proliferative diabetic retinopathy

KW - Serous retinal detachment

KW - Wide-field imaging

UR - http://www.scopus.com/inward/record.url?scp=85029582654&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85029582654&partnerID=8YFLogxK

U2 - 10.1186/s13256-017-1424-y

DO - 10.1186/s13256-017-1424-y

M3 - Article

VL - 11

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

IS - 1

M1 - 265

ER -